Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 18, 2020Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 18, 2020, 12:13 AM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2020, 12:13 AM CDT (05:13 UTC)
Expired
Jul 18, 2020, 1:15 AM CDT
In force
62 min
Issued by
NWS Twin Cities, MN

Counties Kanabec County, MN, Mille Lacs County, MN

The radar

The Duluth radar (KDLH), 129 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 12:41 AM CDTTSTM WND GST 662 Nw Foreston, MNMESONET STATION EW9116 FORESTON.
Jul 18, 1:00 AM CDTTSTM WND GST 617 N Quamba, MNTIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1995 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS83 KMPX 180513
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1213 AM CDT Sat Jul 18 2020

MNZ044-045-180615-
Mille Lacs-Kanabec-
1213 AM CDT Sat Jul 18 2020

...A LINE OF STORMS WILL AFFECT KANABEC AND NORTHERN MILLE LACS
COUNTIES...

At 1213 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Mcgrath to 8 miles
southwest of Onamia. Movement was southeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Milaca around 110 AM CDT.
  Foreston around 115 AM CDT.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4598 9306 4598 9313 4594 9314 4571 9377
      4598 9377 4598 9381 4607 9380 4615 9343
      4616 9323 4615 9306
TIME...MOT...LOC 0513Z 329DEG 16KT 4624 9313 4600 9380 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 17, 7:02 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 7:02 PM CDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
702 PM CDT Fri Jul 17 2020

.UPDATE...
Issued at 701 PM CDT Fri Jul 17 2020

Updated for Aviation Discussion below.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM CDT Fri Jul 17 2020

Main concern is the potential for severe convection tonight,
particularly from late evening into the overnight hours north of
I-94, with some concern of excessive heat Saturday afternoon and
additional severe weather potential late Saturday afternoon into
Saturday night. Short term CAM guidance is in good agreement on a
forward propogating MCS impacting the region tonight, but there
remains disagreement on where it will track (and to a lesser
extent, the timing). The environment will definitely be supportive
of strong to severe convection, with heat and moisture surging
into the region, and current MLCAPE values AOA 3000 J/KG along and
south of I-94. Visible satellite does a nice job of highlighting
where the best instability is present in terms of the currently
observed cu field. Some convection has already fired in North
Dakota, and additional activity will develop to its south and
southwest as the shortwave trough in eastern Montana moves
eastard. In addition to the instability, wind fields will be
supportive of maintining a forward propogating system as it moves
into Minnesota tonight, with 0-3 km bulk shear forecast AOA 35 kt
across northern and central Minnesota. The main question/issue is
how far south activity will track. The HRRR has been one of the
more northern solutions, but has trended a bit south with each run
through the day. The NAMNest is a southern outlier, with the
various other CAMs generally falling in between. Would initially
expect things to track eastward with a bit of a dive (and/or
southward development) later this evening, with the southern end
of the strongest activity near I-94. Damaging wind gusts will be
the main concern across our area, with widespread damaging winds a
likelihood along the axis of where the primary bowing portion of
the MCS ultimately tracks.

We should see the bulk of any lingering cloud cover from tonight's
system exit the area Saturday morning, allowing for temperatures
to climb into the 90s while dewpoints remain in the 70s. This will
result in heat indices from 100-110 across much of the area, and
wet bulb globe temperatures maxing out in the mid 80s. Excessive
heat warnings and watches cover much of the area (generally near
and south of where the frontal boundary is expected to be by mid
afternoon). We will see convection develop along the boundary
during the mid to late afternoon hours then shift east through the
evening as the upper trough moves in and helps push the front east
into Wisconsin. Damaging wind gusts and large hail would appear to
be the primary concerns given what looks to be a lack of good low
level directional and speed shear in the forecast profiles.

.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Jul 17 2020

With significant weather in the short term, stuck pretty close to
the consensus NBM guidance for the remainder of the forecast
period. Low amplitude troughing looks to remain in place through
the first part of the week, with ridging developing over the
center of the CONUS once again during the latter half of the week.
The upper jet axis will loiter nearby and just north for much of
the week, with the baroclinic zone lifting northward through the
area during the Thursday/Friday time frame. Several weak
shortwaves will move through the region over the course of the
week, and after some initial subsidence and dry air Sunday into
Monday it looks like we'll have sufficient moisture and
instability for some PoPs through much of the remainder of the
week. Given some disagreement in the model guidance, this results
in chance PoPs across much of the area from Tuesday through
Friday, and at this point there isn't enough confidence to go dry
for many specific periods of time over that span.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 701 PM CDT Fri Jul 17 2020

Incoming storms tonight is the concern, and winds could be very
strong. Timing looks to be a bit earlier than previously thought
based on short term models and current trends. Storms do appear
to be taking somewhat of a turn to the southeast, so only KRWF may
escape the storms. Have added low level wind shear in the
southwest since storms may avoid that area. After that, a quiet
day before more storms fire up later Saturday afternoon ahead of
and along the front.

KMSP...
Will bring in storms a little earlier than before, now about 06Z,
and it could even wind up being 05Z. At this point it looks like
storms will sweep across MSP, with potential for 40-50 knots or
more. Then another round of storms developing after 22z.

/OUTLOOK FOR KMSP/
Sunday...VFR. NW wind 10 to 15 kts.
Monday...VFR. W wind 5 kts.
Tuesday...MVFR possible. Chc TSRA. SE wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM to 9 PM CDT Saturday for Chippewa-Dunn-
     Eau Claire-Pepin-Pierce-St. Croix.

MN...Excessive Heat Warning from 11 AM to 9 PM CDT Saturday for Blue
     Earth-Brown-Carver-Dakota-Hennepin-Le Sueur-Martin-McLeod-
     Nicollet-Ramsey-Redwood-Renville-Rice-Scott-Sibley-Waseca-
     Watonwan.

     Heat Advisory from 11 AM to 9 PM CDT Saturday for Anoka-Chippewa-
     Chisago-Faribault-Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui
     Parle-Meeker-Sherburne-Steele-Washington-Wright-Yellow
     Medicine.

&&

UPDATE...TDK
SHORT TERM...
LONG TERM...
AVIATION...TDK
Hazardous weather outlook, Jul 17, 8:58 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Fri Jul 17 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
858 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Damaging winds are the concern tonight as a line of severe
thunderstorms in North Dakota and northwest Minnesota move
southeast, reaching southern Minnesota and western Wisconsin by
sunrise. Heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat and humidity will increase Saturday, after any morning cloud
cover departs. Afternoon heat indices of 95 to 105 degrees are
expected in most areas, with heat index values up to 110 degrees
possible across southern Minnesota.

Thunderstorms are expected to develop again late Saturday
afternoon into Saturday night. A risk for severe weather and
heavy rainfall will again be possible across the entire area.

There is a small chance for thunderstorms Monday, and a batter
chance for storms, including severe weather, on Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed overnight and
again late Saturday.

In the hours before

Special weather statement, Jul 17, 9:08 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
908 PM CDT Fri Jul 17 2020

MNZ041>043-180315-
Morrison-Douglas-Todd-
908 PM CDT Fri Jul 17 2020

...A LINE OF STORMS WILL AFFECT NORTHERN DOUGLAS...NORTHERN TODD AND
NORTHWESTERN MORRISON COUNTIES...

At 907 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Poplar to 6 miles
north of Bluffton to near Ottertail to near Underwood. Movement was
southeast at 35 mph.

Wind gusts of 50 mph or greater are expected with these storms.

These storms will be near...
  Hewitt around 940 PM CDT.
  Bertha around 945 PM CDT.
  Staples and Eagle Bend around 950 PM CDT.
  Clarissa and Motley around 1000 PM CDT.

These storms will likely require warnings soon, so be certain to
monitor local radio stations and available television stations for
additional information from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Minnesota.

LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
      4633 9443 4629 9435 4627 9434 4624 9438
      4607 9493 4585 9575 4610 9577 4611 9515
      4637 9515
TIME...MOT...LOC 0207Z 298DEG 32KT 4664 9487 4656 9524 4644 9545 4634
9589

BORGHOFF
Local storm report, Jul 17, 10:12 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1012 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND DMG     STAPLES                 46.37N 94.80W
07/17/2020                   TODD               MN   LAW ENFORCEMENT

            TREES BEGINNING TO BE REPORTED GOING DOWN
            AND TAKING OUT POWER LINES.

&&

TDK
Local storm report, Jul 17, 11:27 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1127 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     1 E BERTHA              46.27N 95.04W
07/17/2020                   TODD               MN   TRAINED SPOTTER

            10 INCH DIAMETER TREE DOWN AT COUNTY ROAD 24
            AND 157TH AVE.

&&

TDH
Local storm report, Jul 17, 11:40 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1140 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     STARBUCK                45.62N 95.53W
07/17/2020                   POPE               MN   LAW ENFORCEMENT

            NUMEROUS 3 AND 4 INCH BRANCHES DOWN.

&&

TDK
Local storm report, Jul 17, 11:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     4 W CYRUS               45.62N 95.82W
07/17/2020                   STEVENS            MN   PUBLIC

            TREE DOWN ACROSS HIGHWAY.

&&

TDK
Special weather statement, Jul 18, 12:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1213 AM CDT Sat Jul 18 2020

MNZ044-045-180615-
Mille Lacs-Kanabec-
1213 AM CDT Sat Jul 18 2020

...A LINE OF STORMS WILL AFFECT KANABEC AND NORTHERN MILLE LACS
COUNTIES...

At 1213 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Mcgrath to 8 miles
southwest of Onamia. Movement was southeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Milaca around 110 AM CDT.
  Foreston around 115 AM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4598 9306 4598 9313 4594 9314 4571 9377
      4598 9377 4598 9381 4607 9380 4615 9343
      4616 9323 4615 9306
TIME...MOT...LOC 0513Z 329DEG 16KT 4624 9313 4600 9380

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:08 PM CDTSpecial Weather StatementMPXDouglas67 min
Jul 17, 9:22 PM CDTSevere Thunderstorm WarningMPXTodd53 min
Jul 17, 10:13 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd62 min
Jul 17, 10:16 PM CDTTornado WarningMPXMorrison, Todd44 min
Jul 17, 10:20 PM CDTSevere Thunderstorm WarningMPXDouglas55 min
Jul 17, 10:54 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens66 min
Jul 17, 10:58 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison, Stearns, Todd77 min
Jul 17, 11:51 PM CDTTornado WarningMPXPope, Stearns, Swift28 min
Jul 17, 11:58 PM CDTSevere Thunderstorm WarningMPXBenton, Kandiyohi, Morrison, Stearns77 min
Jul 18, 12:26 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Meeker, Mille Lacs, Sherburne, Stearns and 1 more49 min
Jul 18, 12:32 AM CDTSpecial Weather StatementMPXLac qui Parle, Swift43 min
Jul 18, 12:44 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Lac qui Parle, Renville, Swift, Yellow Medicine61 min
Jul 18, 1:03 AM CDTTornado WarningMPXChisago, Isanti, Kanabec27 min
Jul 18, 1:16 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns44 min
Jul 18, 1:19 AM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Isanti, Wright56 min
Jul 18, 1:38 AM CDTSpecial Weather StatementMPXMcLeod, Meeker, Redwood, Renville52 min
Jul 18, 3:03 AM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Scott, Washington42 min
Jul 18, 3:43 AM CDTSpecial Weather StatementMPXGoodhue, Rice32 min
Jul 18, 4:06 AM CDTSpecial Weather StatementMPXWatonwan39 min
Jul 18, 5:09 AM CDTSpecial Weather StatementMPXFreeborn, Steele, Waseca66 min
Jul 18, 5:00 PM CDTSpecial Weather StatementMPXAnoka30 min
Jul 18, 5:23 PM CDTSevere Thunderstorm WarningMPXAnoka52 min
Jul 18, 5:48 PM CDTTornado WarningMPXAnoka42 min
Jul 18, 6:07 PM CDTTornado WarningMPXWashington38 min
Jul 18, 1:36 AM CDTSpecial Weather StatementMPXPolk39 min
Jul 18, 3:44 AM CDTSpecial Weather StatementMPXChippewa, Rusk46 min
Jul 18, 4:15 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire29 min
Jul 18, 6:35 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix34 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.